The previously normal elderly patient who presents with acute confusion is a classical clinical conundrum, and an all too common presentation. Considering this patient's comorbidities and medications, a stroke (ischemic or hemorrhagic), as well as a myocardial infarction are strong possibilities. Infections such as urinary tract infections (UTI) and pneumonia may also precipitate confusion in the elderly, as may metabolic disturbances (such as hypo and hyperglycemia, and hyponatremia). Last but not least, drug-drug interactions and medication overdoses should always be considered in these patients. While he is afebrile, it should be noted that fever is an unreliable marker of infection in the elderly. However, the unremarkable systemic examination, normal chest x-ray and urinalysis, and normal full blood count considered together make an infection unlikely. The absence of meningism and focal neurological signs are points against a stroke, as is the unremarkable CT scan. An ECG is important to rule out myocardial infarction. Here, the downsloping ST depressions and slow atrial fibrillation can be attributed to the 'digitalis effect', and do not necessarily signify an abnormality. However, the presence of ventricular ectopics is unexpected, and raises suspicion of digoxin toxicity. Note that hyperkalemia is commonly encountered in digoxin toxicity (due to inactivation of the Na+/K+ cellular pump). Thus, the presence of this finding is further evidence in support of this diagnosis. Estimation of serum digoxin levels shows a marked elevation, confirming the diagnosis. Note also the evidence of renal impairment in the metabolic profile - even though relatively mild, it is quite possibly a contributory cause. Dehydration (possibly due to poor oral intake) will worsen his renal impairment, which in turn will result in further potentiation of the digoxin toxicity - a vicious cycle. Thus, IV fluids should be commenced. While therapy with digoxin specific antibody fragments (fab fragments) should be considered in patients with potassium levels over 5 mEq/L, note that he is clinically stable. Thus, this can probably be avoided for now. Note that calcium gluconate is not indicated at this serum potassium concentration, and should especially be avoided in digoxin toxicity. Hemodialysis has no place in the management of digoxin toxicity, as the molecular weight of digoxin is too high for haemodialysis to be successful; nor does he display a degree of renal impairment which would necessitate this.
Digoxin toxicity primarily presents as two distinct clinical entities: acute toxicity (which is typically linked to intentional overdose), and chronic toxicity (which is usually a complication of overmedication). The remainder of this discussion focuses on chronic toxicity, as encountered in this patient. Because of the increased prevalence of heart failure in the elderly and correspondingly high digoxin usage, chronic toxicity is surprisingly common in this age group, affecting an estimated 4% to 10% of patients. Unfortunately, it is believed that as few as 0.25% of cases are picked up, possibly because the presentation is relatively indolent, and because the signs and symptoms are often attributed to the underlying disease. To understand the pathogenesis of chronic digoxin toxicity, one needs to appreciate both the underlying pharmacokinetics, as well as the mechanism of action. Digoxin is well absorbed orally, and binds to both cardiac and skeletal muscle, resulting in a large volume of distribution. The drug is excreted via the renal route, with between 60% to 80% of the ingested dose unchanged. Thus, chronic digoxin toxicity may come about due to several different mechanisms: - Impaired excretion (as occurs in renal failure) - Reduction of volume of distribution (due to reduced muscle bulk in the elderly) - Increased serum levels due to impaired binding to plasma proteins (due to interference from drugs such as amiodarone, diuretics and calcium antagonists) Digoxin acts by inhibiting the Na+/K+ ATPase pump of cardiac myocytes. This results in increased intracellular sodium concentrations, which in turn inhibits the pumps exchanging extracellular sodium with intracellular calcium. Thus, the ultimate outcome is an increase in cytosolic calcium. In therapeutic doses, this results in increased cardiac contractility and automaticity, shorter repolarization intervals of the atria and ventricles, and a decrease in repolarization and conduction through the sinoatrial and AV nodes. In overdose, digoxin produces two major effects that correlate with its therapeutic action: slowed conduction due to increasing block at the AV node; and increased automaticity in atrial muscle, the AV junction, the His-Purkinje system, and ventricular muscle. Note also that electrolyte imbalances such as hypokalemia and hypercalcemia may potentiate these effects of overdose. The signs and symptoms of chronic toxicity are often subtle and nonspecific. Common presenting complaints include anorexia and vomiting; and generalised weakness and malaise. Some patients may present with CNS depression. In many patients however, the sole evidence for toxicity is the appearance of a cardiac dysrhythmia, which may not always be symptomatic. Thus, as might be expected, an ECG often provides important clues towards the diagnosis - although it should be kept in mind that digoxin therapy itself induces specific ECG changes over time (which are not markers of toxicity). In patients on chronic digoxin therapy, the first ECG change is usually alteration of the T-waveforms. These may assume almost any configuration - even potentially mimicking the appearance of ischemia. The next change is usually shortening of the QT-intervals, which is linked to the decrease in ventricular repolarization time; subsequently, downsloping ST segment depressions ('reverse tick sign') and an increase in the U wave amplitude may develop. The most characteristic ECG sign of Digoxin toxicity (as opposed to therapy) is development of a cardiac dysrhythmia. Virtually any type of rhythm abnormality may occur, although rapid atrial fibrillation or flutter and bundle branch blocks are rare. Most specific to the condition are slow atrial fibrillation with atrioventricular dissociation, nonparoxysmal junctional tachycardia, atrial tachycardia with block, and bidirectional ventricular tachycardia. Serum digoxin levels should be measured in these patients. Not only do they aid the diagnosis, but they are also helpful in guiding the management. In the steady state, therapeutic digoxin levels range from 0.5 to 2.0 ng/mL. In the absence of hypokalemia, a level > 2 ng/mL associated with suggestive symptoms and a supportive ECG is diagnostic of toxicity. However, it should be kept in mind that in a few patients, cardiotoxicity may occur even within the therapeutic range. It should also be noted that plasma digoxin levels are only truly reflective after distribution is complete (i.e. 4 to 6 hours after the last dose). Serum potassium levels should be assessed, as they reflect the severity of toxicity; serum magnesium levels should also be measured, as low levels exacerbate the cardiac manifestations of digoxin toxicity. In addition, renal functions should be assessed as these influence the rate of clearance of digoxin from the bloodstream. The treatment of chronic toxicity should be based upon clinical symptoms, and not dictated by serum digoxin levels. The key goal of treatment is to correct the cardiotoxicity - this usually results in resolution of CNS and GI symptoms too. The initial steps of the management include general supportive care (including hydration with IV fluids), discontinuation of digoxin therapy, administration of digoxin-specific antibody fragments (fab fragments) where appropriate, treatment of complications such as arrhythmias and electrolyte abnormalities. Digoxin binding therapy should be considered in patients who posses one or more of the following features: - severe toxicity or hemodynamic compromise - symptomatic bradyarrhythmias or ventricular dysrhythmias - serum potassium concentrations >5.0 mEq/L - serum digoxin concentrations >= 10 ng/mL after 4 to 6 hours of ingestion; or concentrations >= 15 ng/ml at any time. Note that patients on fab fragment therapy usually experience a drop in serum potassium levels (due to intracellular movement) - thus, serial measurements are essential. Following treatment, prevention of further digoxin toxicity is also important. Patients should undergo periodic monitoring of renal functions, with digoxin doses adjusted as necessary. Serum digoxin concentrations should be measured around 2 to 3 weeks after any change in therapy or addition of a new medication. The overall prognosis in patients who are identified and treated appropriately is excellent, with few or no long-term adverse outcomes. However, patients who present with chronic digoxin toxicity and remain undiagnosed and/or untreated have a reported mortality of between 5% to 13%.